Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 3, NWS Key West, FL

September 27, 2015Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 27, 2015, 3:04 AM EDT for Monroe County, Florida. It took effect at Sep 27, 2015, 4:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2015, 3:04 AM EDT (07:04 UTC)
In effect from
Sep 27, 2015, 4:00 AM EDT
Expired
Sep 27, 2015, 12:00 PM EDT
In force
8 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2015-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2015-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WHUS42 KKEY 270704
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
304 AM EDT SUN SEP 27 2015

FLZ076>078-271600-
/O.NEW.KKEY.CF.S.0003.150927T0800Z-150927T1600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
304 AM EDT SUN SEP 27 2015

...MINOR COASTAL FLOODING POSSIBLE IN LOW-LYING AREAS THROUGH MID
   MORNING...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS IN
  COMBINATION WITH THE SPRING TIDES SHOULD LEAD TO MINOR COASTAL
  FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS THIS MORNING.

* TIMING...WATER LEVELS WILL RISE TO AROUND ONE FOOT ABOVE THE
  PREDICTED VALUES...ESPECIALLY DURING THE TIMES OF HIGH TIDE. THE
  TIMES OF HIGH TIDE RANGE WILL FROM 800 AM TO 900 AM THIS MORNING IN
  THE MIDDLE AND UPPER KEYS...TO BETWEEN 900 AM AND 1000 AM IN THE
  LOWER KEYS.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND SOME LOW-
  LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

$$

FUTTERMAN

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 27, 3:00 AM EDT, 4 minutes earlier.

Area forecast discussion, Sep 27, 3:00 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
300 AM EDT SUN SEP 27 2015

.DISCUSSION....DISCUSSION...IN THE MID AND UPPER LEVEL...(700-200
MB)...LATEST AVAILABLE IR IMAGERY OVERLAID WITH MODEL STREAMLINE
ANALYSIS AS 200 AM...ILLUSTRATES THE CENTER OF A DEEP AND EXPANSIVE
COLD CORE MIDDLE AND UPPER LEVEL GYRE CENTERED OVER THE SOUTHERN RIO
GRANDE VALLEY. 40 TO 50 KNOT JETS AT 250 MB ROUNDS THIS SYSTEM
ACROSS THE SOUTHWESTERN TO THE CENTRAL THEN TO THE NORTHERN GULF OF
MEXICO. A STRIPE OF GOOD UPPER DIFFLUENCE (AT 250 MB) IS SITUATED
FROM THE NORTHWESTERN CARIBBEAN SEA NORTHWARDS TOWARDS THE KEYS AND
THE SOUTHEASTERN GULF OF MEXICO. CLUSTERS OF SHOWERS AND STORMS ARE
IN PLACE ACROSS THE NORTHWESTERN CARIBBEAN SEA.

AT THE SURFACE AND THE THE LOWER TO MIDDLE LEVELS...AS OF 200
AM...THE CENTER OF A STALWART EARLY COOL AUTUMNAL ANTICYCLONE IS
POSITIONED OVER DOWNEAST MAINE. WELL TO THE SOUTH OF THAT...BROAD
WEAK NEAR 1010 MB SURFACE TROUGHING IS EVIDENT ACROSS THE SOUTHEAST
GULF OF MEXICO AND THE NORTHWEST CARIBBEAN SEA. LAST EVENINGS 00Z
SOUNDING ILLUSTRATED A GENTLE AND MOIST LOWER TO MID TROPOSPHERE
WITH EAST TO SOUTH GENTLE WINDS UP TO ABOUT 400 MB...AND COLUMNAR
PWAT AT 2.06 INCHES.

.CURRENTLY...AS OF 200 AM...SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS
THE ISLANDS AND ADJOINING WATERS. IR IMAGERY SUGGESTS UPPER
CIRROSTRATUS AND ABUNDANT ALTOSTRATUS SHIELDS DUE AFOREMENTIONED
SYNOPTIC DESCRIPTION. ON THE RADAR...LOWER LEVEL CONFLUENT FLOW HAS
BROUGHT ISOLATED SHOWERS ACROSS LOCATIONS IN THE MIDDLE AND LOWER
KEYS...WITH SCATTERED SHOWERS & THUNDERSTORMS ACROSS WATERS 20 TO 60
NM WEST OF MAINLAND MONROE AND NEAR THE TORTUGAS. TEMPERATURES
OUTSIDE OF THE SHOWER ACTIVITY ARE IN THE LOWER TO MID 80S WITH
DEWPOINTS IN THE MIDDLE TO UPPER 70S. C-MAN STATIONS ARE RECORDING
SOUTHEAST WINDS BETWEEN 10 AND 15 KNOTS ALONG THE FLORIDA
REEF...WITH 10 TO 15 MPH OVER THE ISLAND AND NEAR 15 KNOTS ACROSS
THE FLORIDA STRAITS AND THE OFFSHORE GULF WATERS AS WELL AS SMITH
SHOAL LIGHT.

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...COMBINATION OF THE MID
AND UPPER LOW PRESSURE SYSTEM OVER SOUTH TEXAS/WESTERN GULF
REMAINING IN PLACE...UPPER RIDGING OVER SOUTH FLORIDA...WITH SURFACE
TO MIDDLE LEVEL TROUGHING OVER NORTHWEST CARIBBEAN...SOUTHEASTERN
GULF...AND THE YUCATAN PENINSULA...WILL SET UP MID AND UPPER
DIFFLUENCE AND LOWER LEVEL CONFLUENCE SUPPORTIVE OF CHANCES FOR
SHOWERS AND THUNDERSTORMS. CONFIDENCE SLIGHTLY LOWER AS TO THE TRACT
OF THE TROUGH OVER THE NW CARIBBEAN SEA TODAY AND ITS EVOLUTION INTO
ANY SURFACE LOWER PRESSURE IN THE SOUTH CENTRAL GULF.
NEVERTHELESS...SKIES WILL BE MOSTLY CLOUDY TODAY THROUGH MONDAY
NIGHT. SO WILL ADVERTISE MIDDLE OF THE LOW ROAD CHANCES FOR SHOWERS
AND THUNDERSTORMS TODAY WITH LOW CHANCE TONIGHT THROUGH MONDAY
NIGHT. HIGH TEMPERATURES BETWEEN 85 AND 90 ARE EXPECTED DUE TO CLOUD
COVER AND LOWS OF 75 TO 80 GIVEN THE SHOWERS AND STORMS AND NIGHT.

&&

.LONG TERM...TUESDAY THRU SATURDAY. BY TUESDAY...THE TROUGHING IS
FORECAST TO EVOLVE INTO AN AREA OF LOW PRESSURE OVER THE
NORTHEASTERN GULF OF MEXICO...NORTH FLORIDA...OR TO THE EAST OF
THERE. AS AROUND LOCAL WINDS SHOULD DIMINISH AND BACK TO SOUTHEAST
BY TUESDAY NIGHT. THEN A VERY WEAK PRESSURE PATTERN RETURNS FOR THE
SECOND HALF OF NEXT WEEK...WITH INDICATIONS OF A SURFACE RIDGE
POSSIBLE SOUTH OF THE KEYS. GIVEN THE UNCERTAINTY...WILL KEEP
VARIABLE WINDS IN THE GRIDS...AND GIVEN CONTINUED DEEPER THAN
AVERAGE MOISTURE IN THE LOWER TO MID TROPOSPHERE...WOULD ANTICIPATE
BETTER LATE SEASON MESOSCALE DEVELOPMENT...BUT DUE TO
CLIMATOLOGY..THOSE CHANCES WILL BEGIN TO LET DOWN BY THE FOLLOWING
WEEK.

&&

.MARINE...GENTLE SOUTHEAST WINDS ARE EXPECTED TO BECOME GENTLE TO
MODERATE THIS MORNING...WITH MODERATE SOUTHEAST BREEZES EXPECTED
TONIGHT THRU MONDAY NIGHT GIVEN THE COMBINATION OF RIDGING WELL TO
THE NORTH AND TROUGHING SOUTH THRU SOUTHWEST OF THE KEYS. JUST
GENTLE WINDS EXPECTED BY TUESDAY AND TUESDAY NIGHT...WITH GOOD
BOATING CONDITIONS EXPECTED FOR THE REST OF THE WEEK.

&&

.AVIATION...THE BEST CHANCE FOR A MVFR/IFR ENCOUNTER WILL BE THIS
MORNING AT THE KEY WEST AND MARATHON TERMINALS...OTHERWISE...VFR
CONDITIONS SHOULD PREVAIL. EAST TO SOUTHEAST WINDS WILL INCREASE TO
BETWEEN 8 AND 12 KNOTS WITH GUSTS BETWEEN 16 AND 20 KNOTS AT THE
ISLAND AIRPORTS.

&&

.CLIMATE...IN 1987...THE DAILY RECORD RAINFALL OF 3.70" WAS RECORDED
IN KEY WEST. PRECIPITATION RECORDS HAVE BEEN KEPT SINCE 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  87  79  86  79 / 40 30 30 30
MARATHON  89  79  88  79 / 40 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........FUTTERMAN
AVIATION/NOWCASTS.....APA

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Sep 26, 5:10 AM EDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
510 AM EDT SAT SEP 26 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-271000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
510 AM EDT SAT SEP 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

MINOR COASTAL FLOODING IS EXPECTED THIS MORNING IN LOW LYING AREAS
ACROSS THE FLORIDA KEYS.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MINOR COASTAL FLOODING IS POSSIBLE AGAIN IN LOW LYING AREAS
THROUGHOUT THE KEYS ISLAND CHAIN SUNDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FUTTERMAN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:59 AM EDTSpecial Marine WarningKEY61 min
Sep 27, 11:40 AM EDTSpecial Marine WarningKEY65 min
Sep 27, 3:11 PM EDTSpecial Marine WarningKEY2 hr
Sep 27, 4:45 PM EDTSpecial Marine WarningKEY90 min
Sep 27, 6:05 PM EDTSpecial Marine WarningKEY85 min
Sep 27, 7:27 PM EDTSpecial Marine WarningKEY93 min

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.